Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 64, NWS Birmingham, AL

August 9, 2005Talladega County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 9, 2005, 3:01 PM CDT for Talladega County, Alabama. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2005, 3:01 PM CDT (20:01 UTC)
Expired
Aug 9, 2005, 5:00 PM CDT
In force
119 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Talladega County, AL

The radar

The Birmingham radar (KBMX), 47 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
883 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 092002
FFWBMX
ALC121-092200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT TUE AUG 9 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 500 PM CDT

* AT 301 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
FROM A THUNDERSTORM OVER IN THE SYLACAUGA AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3311 8635 3311 8618 3322 8618

$$

JONES/90
1 follow-up statement
000 
WGUS74 KBMX 092121
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
418 PM CDT TUE AUG 9 2005

ALC121-092128-
TALLADEGA AL-
418 PM CDT TUE AUG 9 2005

...THE FLASH FLOOD WARNING FOR SOUTHERN TALLADEGA COUNTY HAS BEEN 
CANCELLED...

THE HEAVY RAINS THAT PROMPTED THE WARNING HAVE LET UP...AND IS NO 
LONGER A THREAT FOR FLOODING.


LAT...LON 3311 8635 3311 8618 3322 8618

$$

JONES/90

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:51 PM CDT, 10 minutes earlier.

Area forecast discussion, Aug 9, 2:51 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 PM CDT TUE AUG 9 2005

.SHORT TERM...(TONIGHT - THURSDAY NIGHT)

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN TODAY. UPPER
LOW THAT HAS BEEN INFLUENCING THE WEATHER HAS PRETTY MUCH WASHED
OUT OVER THE AREA AND RETROGRADED WESTWARD. HOWEVER, WE WILL STILL BE
LEFT IN AN AREA OF WEAK TROFING AND SLIGHTLY LOWER MID LEVEL
HEIGHTS THROUGH THURSDAY. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS SHOULD CONTINUE THROUGH THE DAYTIME HOURS WEDNESDAY
AND THURSDAY...WITH SCATTERED TO ISOLATED OVERNIGHT. VARIABILITY
IN DAYTIME HIGHS DUE TO SCATTERED NATURE OF STORMS, BUT SHOULD
FALL BETWEEN 85 AND 92. LOWS 67 TO 73.

.LONG TERM...(FRIDAY - TUESDAY)

BY FRIDAY, WEATHER BEGINS EVOLVING INTO A MORE CLIMATOLOGICAL PATTERN.
ATLANTIC 500 MB RIDGING WILL CREEP WESTWARD, BUT NEVER COMPLETELY
SETTLES IN OVER THE AREA. SOME INDICATION FROM THE 12Z ECMWF AND
UKMET WE GET CAUGHT ON THE FRIDGE OF THE RIDGE WITH AN IMPULSE OR
TWO RIDING NORTHWARD THROUGH THE AREA ON FRIDAY AND SATURDAY. BUT
FOR NOW WILL CONTINUE PREVIOUS FORECAST TREND OF CLIMATOLOGICAL
POPS AND TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  90  70  91 /  30  40  20  30
ANNISTON    70  89  71  90 /  30  50  20  40
BIRMINGHAM  72  90  73  91 /  30  40  20  30
TUSCALOOSA  72  92  72  93 /  20  40  20  30
CALERA      71  90  71  91 /  30  40  20  40
AUBURN      71  90  71  90 /  30  60  30  50
MONTGOMERY  72  90  73  90 /  30  60  30  50
TROY        72  89  72  90 /  30  60  30  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

88/88
Hazardous weather outlook, Aug 9, 5:32 AM CDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
532 AM CDT TUE AUG 9 2005

ALZ011>015-017>050-101038-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
532 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT).

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ACROSS THE AREA...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS.  WHERE ANY SHOWERS OR THUNDERSTORMS PERSIST FOR ANY LENGTH
OF TIME...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.  IN ADDITION TO
THE HEAVY RAINFALL POTENTIAL...WIND GUSTS TO 35 MPH CAN BE EXPECTED
WITH SOME OF THE THUNDERSTORMS...ESPECIALLY ACROSS THE SOUTHERN
SECTIONS.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THE TIME.

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.